Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 47, NWS Paducah, KY

May 28, 2002White County, Illinois

NWS Paducah, KY issued this flash flood warning at May 28, 2002, 3:34 PM CDT for White County, Illinois. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2002, 3:34 PM CDT (20:34 UTC)
Expired
May 28, 2002, 5:30 PM CDT
In force
116 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County White County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 282034
FFWPAH
ILC193-282230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 530 PM CDT

* AT 331 PM CDT...DOPPLER RADAR INDICATED AS MUCH AS 3 TO 4 INCHES 
OF RAIN HAD FALLEN ACROSS THE SOUTHERN PART OF WHITE COUNTY IN ONLY 
AN HOUR. ADDITIONAL SHOWERS AND STORMS WERE STILL OCCURRING OVER 
THIS LOCATION.

THIS AMOUNT OF RAIN MAY PROMPT FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE...
NORRIS CITY

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3806 8807 3793 8810 3794 8836 3807 8833

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:20 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 28, 2:20 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT TUE MAY 28 2002

WK UPPER LOW NOTED OVER OKLAHOMA EARLY THIS AFTERNOON. SOME UPPER
SUPPORT AHEAD OF THIS FEATURE...COMBINED WITH ADEQUATE MOISTURE AND
INSTABILITY FIRING UP SHOWERS AND THUNDERSTORMS ACROSS THE FA. THE
ACTIVITY WAS MOST NUMEROUS OVER SOUTHEAST MISSOURI. A LOT OF THE
ACTIVITY IS LIKELY DIURNAL IN NATURE...AND A DIMINISHING TREND
SHOULD OCCUR OVERNIGHT. HOWEVER...STILL ENOUGH OF A CONCERN TO LEAVE
IN AT LEAST A SMALL CHANCE AND NOT ELIMINATE COMPLETELY.

NO REAL MODEL PREFERENCE. ALL THE MODELS ARE FAIRLY SIMILAR IN
THEIR SOLUTIONS FOR THE NEXT 48 HOURS OR SO. THE UPPER LOW WILL DROP
SE TOWARD THE GULF COAST. SO...WILL LEAVE SMALL CHANCE POPS IN
WEDNESDAY AND THURSDAY. BEST MOISTURE SETS UP OVER SW ILLINOIS AND
SE MISSOURI. MOISTURE AND INSTABILITY NOT AS PREVALENT FURTHER EAST
INTO SW INDIANA AND WRN KY. AVN AND MRF HINT AT DRY WEATHER FRIDAY
AND SATURDAY...THEN MORE SHOWERS AND THUNDERSTORMS POSSIBLE SUNDAY
NORTH...AND TUESDAY ALL LOCATIONS.

GENERALLY FOLLOWED PREVIOUS FORECAST NUMBERS AND GUIDANCE.

.PAH...NONE.

In the hours before

Special weather statement, May 28, 3:18 PM CDT, 16 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-290200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
32O PM CDT TUE MAY 28 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE
AFTERNOON AND EARLY EVENING. STRONG STORMS ARE LIKELY...AND AN
ISOLATED BRIEF SEVERE THUNDERSTORM MAY OCCUR AS WELL. THE MAIN
THREATS WITH THE STORMS WILL BE HAIL UP TO 3/4 INCH...GUSTY WIND 30
TO 50 MPH...AND LOCALLY VERY HEAVY RAIN.

DISCUSSION...
A UPPER LEVEL DISTURBANCE OVER THE SOUTHERN PLAINS AND MOIST BUT
WEAK SOUTHERLY FLOW ACROSS THE REGION WILL RESULT IN CONTINUED
UNSETTLED WEATHER CONDITIONS. ADEQUATE INSTABILITY WILL PERSIST
ACROSS THE REGION INTO THE EARLY EVENING. HOWEVER...ATMOSPHERIC
WINDS FIELDS ARE SOMEWHAT WEAK. SO STORMS THAT FORM IN THIS
ENVIRONMENT WILL TEND TO PULSE IN INTENSITY. A FEW OF THE STORMS MAY
FLARE UP TO A POINT WHERE THEY WILL PRODUCE MAINLY SMALL HAIL AND
GUSTY WIND. HAIL TO UP 3/4 INCH IS A POSSIBILITY. THE STORMS WILL
TEND TO MOVE NORTH TO NORTHEAST AT ABOUT 20 MPH.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
Special weather statement, May 28, 3:20 PM CDT, 14 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-290200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CDT TUE MAY 28 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE
AFTERNOON AND EARLY EVENING. STRONG STORMS ARE LIKELY...AND AN
ISOLATED BRIEF SEVERE THUNDERSTORM MAY OCCUR AS WELL. THE MAIN
THREATS WITH THE STORMS WILL BE HAIL UP TO 3/4 INCH...GUSTY WIND 30
TO 50 MPH...AND LOCALLY VERY HEAVY RAIN.

DISCUSSION...
A UPPER LEVEL DISTURBANCE OVER THE SOUTHERN PLAINS AND MOIST BUT
WEAK SOUTHERLY FLOW ACROSS THE REGION WILL RESULT IN CONTINUED
UNSETTLED WEATHER CONDITIONS. ADEQUATE INSTABILITY WILL PERSIST
ACROSS THE REGION INTO THE EARLY EVENING. HOWEVER...ATMOSPHERIC
WINDS FIELDS ARE SOMEWHAT WEAK. SO STORMS THAT FORM IN THIS
ENVIRONMENT WILL TEND TO PULSE IN INTENSITY. A FEW OF THE STORMS MAY
FLARE UP TO A POINT WHERE THEY WILL PRODUCE MAINLY SMALL HAIL AND
GUSTY WIND. HAIL TO UP 3/4 INCH IS A POSSIBILITY. THE STORMS WILL
TEND TO MOVE NORTH TO NORTHEAST AT ABOUT 20 MPH.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.